Hyperacute paraplegia and neurovascular catastrophe of nicol
The present case has been presented in the Annals of Indian Academy of Neurology.

A case of Nicolau syndrome (NS) in a 36-year-old adult taking an unusual and devastating hyperacute irreversible paraplegia after an intramuscular injection of benzathine penicillin as a part of routine chemoprophylaxis of her rheumatic heart disease is reported.

Although this syndrome is a considerably rare, iatrogenic and underappreciated dermatologic entity, we reiterate in this report, its extracutaneous systemic potential for a catastrophic neurovascular phenomenon and morbidity as well as its possible preventive measures.

The apoplectiform onset of T10 flaccid areflexic paraplegia, with the cutaneous hallmark of “embolia cutis medicamentosa” was corroborated by magnetic resonance imaging evidence of centromedullary complete cord involvement from T10 to conus medullaris.

Combination therapy with pulse methylprednisolone, low-molecular-weight heparin, and pentoxifylline infusion proved unsuccessful. The skin biopsy and direct immunofluorescence revealed features were consistent with NS with overlap features of leukocytoclastic vasculitis, hitherto not reported.

Case Highlights:-
- The emphasis of this report is to highlight the potentially devastating neurological manifestations that would alert specialists the pleiotropic features beyond the confines of a pure dermatologic entity.

- The neurological involvement with lower limb paralysis may be explained by drug embolism.

- The embolization of the lumbar branch of iliolumbar artery would explain the hyperacute transverse myelopathy

Read in detail here: https://pxmd.co/36Npn
S●●●●●a S●●●a and 5 others like this3 shares
Like
Comment
Share